Alert archive / Iowa / Wind Chill Advisories in 2022

Wind Chill Advisory 11, NWS Des Moines, IA

January 25, 202211 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 25, 2022, 4:04 AM CST for 11 counties in Iowa. It took effect at Jan 25, 2022, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2022, 4:04 AM CST (10:04 UTC)
In effect from
Jan 25, 2022, 9:00 PM CST
Expired
Jan 26, 2022, 9:00 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Jasper County, IA, Mahaska County, IA, Marshall County, IA, Pocahontas County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 25, 3:39 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 25, 3:39 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
339 AM CST Tue Jan 25 2022

.DISCUSSION.../Today through Monday/
Issued at 339 AM CST Tue Jan 25 2022

Primary messaging highlights:

* Bitter cold through tomorrow morning, then normal to below
  normal temperature swings through early next week
* Dry through the period

The current expansive long wave trough across the eastern two-
thirds of the CONUS that has brought Arctic air to the Midwest
will show some signs of moderation into midweek, but not before
continued bitter cold temperatures into Wednesday morning as
surface high pressure settles into Iowa tonight. The timing will
not be perfect for radiational cooling, with the high centered
here around 06z and return flow underway by sunrise, but still
sufficient for lows tonight several degrees cooler than this
morning and below zero across the entire forecast area. There are
no changes to headlines today, but have expanded the Wind Chill
Advisory a few tiers south later this evening into Wednesday
morning, and added another Wind Chill Warning north early tomorrow
in similar locations to this morning. Winds by tomorrow will be
on the lighter side, so the sensible effects may not seem as bad,
but still sufficient for widespread -30 to -35 wind chills into
daybreak.

Northwest flow will remain in place after this Arctic regime
ends, with the passage of several weak Midwest short waves, but
none of which will have sufficient lift or moisture to introduce
any precip chances with deterministic and ensemble solutions all
showing little or no precip. The main sensible weather reflection
of this pattern will be a few temperature swings including brisk
SSW winds late Wednesday bringing a welcome rebound and highs
close to normal and the freezing mark by early Thursday. Another
cold front will follow by midday however with another shot of cold
air for Thursday Night and Friday when lows will again dip into
the single digits above and below zero, if not colder north. This
warm/cold advection cycle will repeat again this weekend to some
degree with relative warmth Saturday and Sunday and only a minor
cool down Sunday night.

More seasonal temps look to stick around early next week however
as our pattern finally flips to weak short wave ridging with the
forecast looking to stay dry. Recent deterministic GFS runs
continue to depict a compact short wave into the lower MO Valley
late Monday, but there is little ensemble support or reflection in
the ECWMF, and even if the GFS did verify moisture is limited and
the system would be to our south.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1129 PM CST Mon Jan 24 2022

VFR conditions will prevail through the period with north to
northwest winds around 10 kts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for IAZ023-033>035-
045>050-058>062-071>075.

Wind Chill Advisory from 9 PM this evening to noon CST Wednesday
for IAZ023-034-035-046>050-061-062-075.

Wind Chill Warning until 9 AM CST this morning for IAZ004>007-
015>017-024>028.

Wind Chill Warning from midnight tonight to noon CST Wednesday
for IAZ004>007-015>017-024>028.

Wind Chill Advisory from 9 AM this morning to midnight CST
tonight for IAZ004>007-015>017-024>028.

Wind Chill Advisory until noon CST Wednesday for IAZ036>039.

&&

DISCUSSION...Small
AVIATION...Hagenhoff
Hazardous weather outlook, Jan 24, 3:04 PM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
304 PM CST Mon Jan 24 2022

IAZ023-033>039-252115-
Pocahontas-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
304 PM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect for most of the area tonight
through midday Wednesday. Please visit weather.gov/desmoines for
further details.

Patchy blowing snow is possible through early this evening, which
could create isolated slick spots on roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory is in effect for most of the area through
midday Wednesday. Please visit weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ045>050-058>062-071>075-252115-
Carroll-Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
304 PM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect for most of the area from
midnight tonight through midday Tuesday. Please visit
weather.gov/desmoines for further details.

Patchy blowing snow is possible through early this evening, which
could create isolated slick spots on roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory is in effect for most of the area from
midnight through midday Tuesday. Please visit
weather.gov/desmoines for further details.

Bitter cold wind chills will return for Tuesday night through
Wednesday morning across the area. Dangerous wind chills of 20 to
25 below will impact this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ044-057-070-081>086-092>097-252115-
Crawford-Audubon-Cass-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
304 PM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Bitter cold with wind chills of 10 to 20 below are expected
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Bitter cold with wind chills of 10 to 20 below are expected
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-024>028-252115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-
304 PM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Warning and a Wind Chill Advisory is in effect for
the area. Please visit weather.gov/desmoines for further details.

Patchy blowing snow is possible through early this evening, which
could create isolated slick spots on roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory is in effect for most of the area through
midday Tuesday through midday Wednesday. Please visit
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 4:04 AM CSTWind Chill WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 13 more31 hr

Nearby

Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.